Alert archive / Nevada / Red Flag Warnings in 2009

Red Flag Warning 14, NWS Las Vegas, NV

August 30, 20094 counties in Nevada

NWS Las Vegas, NV issued this red flag warning at Aug 30, 2009, 2:43 AM PDT for 4 counties in Nevada. It took effect at Aug 30, 2009, 11:00 AM PDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 30, 2009, 2:43 AM PDT (09:43 UTC)
In effect from
Aug 30, 2009, 11:00 AM PDT
Expired
Aug 30, 2009, 7:00 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 215 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 1:30 PM PDTNON-TSTM WND GST 581 S Mercury, NVTHE MERCURY A23 MESONET SITE RECORDED A GUST OF 58 MPH FROM THE SOUTHWEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.7 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3825 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KVEF 300943
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
243 AM PDT SUN AUG 30 2009

.LOW PRESSURE MOVING THROUGH THE PACIFIC NORTHWEST WILL BRING
GUSTY SOUTHWEST WINDS TO THE SOUTHERN GREAT BASIN AND NORTHERN
MOJAVE DESERT THIS AFTERNOON.

NVZ460>464-301800-
/O.NEW.KVEF.FW.W.0014.090830T1800Z-090831T0200Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
SHEEP RANGE-SPRING MOUNTAINS-
243 AM PDT SUN AUG 30 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING FOR MUCH OF THE SOUTHERN GREAT BASIN AND THE CLARK COUNTY
MOUNTAINS...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
PDT THIS EVENING.

SOUTHWEST WINDS WILL INCREASE LATE THIS MORNING...WITH GUSTS OF 35
TO 40 MPH EXPECTED FOR MUCH OF THE AFTERNOON. THESE WINDS COMBINED
WITH LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER WILL PRODUCE
CRITICAL FIRE WEATHER CONDITIONS. THE WINDS WILL SUBSIDE AROUND
SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

&&

$$

MORGAN
2 follow-up statements
000 
WWUS85 KVEF 301747
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1047 AM PDT SUN AUG 30 2009

NVZ460>464-310200-
/O.CON.KVEF.FW.W.0014.090830T1800Z-090831T0200Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
SHEEP RANGE-SPRING MOUNTAINS-
1047 AM PDT SUN AUG 30 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY SOUTHWEST WINDS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING
FOR MOST OF THE SOUTHERN GREAT BASIN...THE SPRING MOUNTAINS AND
SHEEP RANGE.

SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON...WITH GUSTS OF 35 TO
40 MPH EXPECTED. THESE WINDS COMBINED WITH LOW RELATIVE HUMIDITY
AND VERY HIGH FIRE DANGER WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS. THE WINDS WILL SUBSIDE AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS85 KVEF 310141
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
641 PM PDT SUN AUG 30 2009


NVZ460>464-310245-
/O.EXP.KVEF.FW.W.0014.000000T0000Z-090831T0200Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
SHEEP RANGE-SPRING MOUNTAINS-
641 PM PDT SUN AUG 30 2009

...RED FLAG WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING. 

WINDS WERE DIMINISHING ACROSS MOST OF THE AREA THIS EVENING AND
THIS TREND WILL CONTINUE THROUGH THE REMAINDER OF THE EVENING.
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED AFTER
7 PM. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Aug 29, 8:58 PM PDT, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 29, 8:58 PM PDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
858 PM PDT SAT AUG 29 2009

.SYNOPSIS...HIGH PRESSURE WILL WEAKEN TONIGHT AND INTO TOMORROW AS A
LOW PRESSURE SYSTEM MOVES ACROSS THE PACIFIC NORTHWEST...BRINGING
SLIGHTLY COOLER TEMPERATURES AND LOCALLY BREEZY CONDITIONS TO THE
SOUTHERN GREAT BASIN. SUBTROPICAL MOISTURE COULD RETURN TO THE
SOUTHERN PORTION OF THE MOJAVE DESERT BY THE MIDDLE OF THIS WEEK.
&&

.UPDATE...BAND OF HIGH CLOUDS EXITING THE AREA TO THE SOUTHEAST AND
BECOMING LESS THICK AS EXPECTED. SMOKE FROM THE STATION FIRE NORTH
OF LOS ANGELES WORKED UP INTO SAN BERNARDINO AND INYO COUNTY THIS
AFTERNOON AND EVENING AND MAY BE QUITE NOTICEABLE OVER PORTIONS OF
THE FORECAST AREA ON SUNDAY. OTHERWISE THE FORECAST FOR TONIGHT IS
IN GOOD SHAPE AND DO NOT PLAN ANY UPDATES THIS EVENING.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS 5-10KTS
EXCPECTED FOR THE REMAINDER OF TONIGHT. SOUTHWEST WINDS WILL
INCREASE ONCE AGAIN TO 10-20KTS AFTER 16Z SUNDAY WITH GUSTS TO
30KTS. CLOUD COVER WILL CONSIST OF VARYING AMOUNTS OF CIRRUS WITH
POSSIBLE SMOKE FROM THE STATION FIRE JUST NORTH OF LOS ANGELES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...VARIABLE WINDS UNDER 10KTS EXPECTED THROUGH THE
REMAINDER OF TONIGHT. WINDS WILL INCREASE AGAIN ON SUNDAY WITH MOST
AREAS EXPERIENCING WINDS 12-22KTS FROM THE SOUTHWEST WITH LOCAL
AREAS SEEING WINDS 16-26KTS. CLOUD COVER WILL CONSIST OF VARYING
AMOUNTS OF CIRRUS AND POSSIBLE SMOKE FROM THE STATION FIRE JUST
NORTH OF LOS ANGELES.
&&

.PREVIOUS DISCUSSION...300 PM PDT SAT AUG 29...SHORT TERM...CURRENT
VISIBLE SATELLITE IMAGERY SHOWS SOME HIGH LEVEL CIRRUS CLOUDS
ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM IGNACIO OVER THE
SOUTHERN HALF OF THE FORECAST AREA. A POCKET OF DRY AIR WILL MOVE IN
TO REPLACE IT THIS EVENING AS THE UPPER LEVEL MOISTURE MOVES OFF TO
THE SOUTHEAST. A LOW PRESSURE SYSTEM HAS BEGUN TO MOVE OVER THE
NORTHWESTERN STATES AND WILL CONTINUE SOUTHEASTWARD THROUGH
TOMORROW...LOWERING HEIGHTS ACROSS THE BOARD AND BRINGING LOCALLY
GUSTY AFTERNOON WINDS TO MOST OF THE FORECAST AREA. TEMPERATURES
WILL LOWER SLIGHTLY SUNDAY AND MONDAY...BUT ARE STILL EXPECTED TO
REMAIN ABOVE NORMAL. HIGH PRESSURE IS EXPECTED TO REPOSITION OVER
NEW MEXICO AND ARIZONA ON TUESDAY...POSSIBLY FORCING SOME MONSOONAL
MOISTURE INTO THE SOUTHEASTERN PORTION OF THE FORECAST AREA.

.LONG TERM...HIGH PRESSURE IS FORECAST TO ONCE AGAIN SET UP NEAR THE
4-CORNERS REGION ALLOWING FOR A MORE EAST TO SOUTHEAST FLOW OVER THE
SOUTHERN AND EASTERN HALF OF THE CWA. THIS WILL LIKELY LEAD TO A
MOISTURE INCREASE AND A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
PORTIONS OF MOHAVE AND SOUTHEAST SAN BERNARDINO COUNTIES THROUGH
MUCH OF THE EXTENDED. THERE ARE SOME BIG DIFFERENCES BETWEEN THE
MODELS STARTING 12Z THURSDAY. THE GFS WHICH HAS BEEN ADVERTISING A
DEEP UPPER LOW PUSHING INTO THE PAC NW CONTINUES TO DO SO AND
EVENTUALLY DIGS A DEEPER LOW SOUTH INTO NORTHERN CA BY FRIDAY
AFTERNOON AND CONTINUES TO DROP THE LOW INTO SOUTHERN NV BY SUNDAY
AFTERNOON. THE 12Z ECMWF KEEPS THE FLOW MUCH MORE PROGRESSIVE AND
MUCH FURTHER NORTH AS THE JET NEVER DIVES SOUTH KEEPING THE SOMEWHAT
MOIST AIR OVER THE SOUTHEAST CWA. ALTHOUGH CURRENTLY NOT SEEING ANY
SIGNIFICANT MOISTURE PUSH NORTHWARD DURING THE EXTENDED...WE WILL
HAVE TO WAIT AND SEE IF ANY TROPICAL SYSTEMS PLAY A PART IN THE
FORECAST.
&&

.CLIMATE...RECORD HIGH TEMPERATURES FOR TODAY.

LAS VEGAS          110/1948
BISHOP             105/1950
BARSTOW-DAGGETT    110/2007
NEEDLES            117/2005
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/LABELLE/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 29, 3:39 AM PDT, 23 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
339 AM PDT SAT AUG 29 2009

AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-300700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
339 AM PDT SAT AUG 29 2009 /339 AM MST SAT AUG 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THIS AFTERNOON FOR
ELEVATIONS BELOW 4000 FEET. FOR MORE DETAILS...PLEASE REFER TO THE
WEATHER MESSAGE /RNONPWVEF/ ISSUED AT 237 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES WILL FALL BELOW EXCESSIVE HEAT WARNING LEVELS SUNDAY
AND REMAIN THERE THROUGH FRIDAY. SUBTROPICAL MOISTURE COULD RETURN
TO THE AREA DURING THE SECOND HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

AZZ001-CAZ519>521-NVZ014-015-018-019-300700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
339 AM PDT SAT AUG 29 2009 /339 AM MST SAT AUG 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND DRY WEATHER WILL CONTINUE TODAY. HAZARDOUS WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY WEATHER WITH LOCALLY BREEZY CONDITIONS CAN BE EXPECTED SUNDAY
AND MONDAY. SUBTROPICAL MOISTURE COULD RETURN TO THE AREA DURING
THE SECOND HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

Nearby

Red Flag Warnings in Nevada, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.